Author(s): Kiernan TJ, Flynn AM, Kearney P
Coronary embolism as a cause of myocardial infarction is an uncommon but important entity both in terms of aetiology and treatment. Previous cases of coronary emboli in association with prosthetic mechanical valves have been reported previously but the mechanism of pharmacology and lack of patient awareness of medication importance is quite unique in this case. A 65-year-old male presented to the emergency room with an anterior ST elevation myocardial infarction after 14 h of symptoms. Past medical history included aortic valve replacement with a mechanical tilting-disc valve 18 months earlier for symptomatic severe calcific aortic stenosis. Pre-operative coronary angiography revealed normal coronary arteries. On this occasion, coronary angiography revealed an occluded LAD with an embolic occlusion at the midpoint of the vessel. Successful PTCA and stenting of the lesion were performed. Amazingly, the patient had decided 1 year earlier to stop taking his warfarin medication. He had begun taking a new "herbal remedy" which was helping with his joint pains but the combination with warfarin was causing excessive bleeding each day after facial shaving. He therefore decided to abruptly stop taking his warfarin without any medical advice. Embolic myocardial infarction is underdiagnosed and it is important to diagnose the source of embolism and treat the cause. Patient education is vital in our battle to prevent this entity in high-risk patients as in our case.